Thunderstorm Wind, Custer
- When
- August 17, 5:21 PM MST
- Where
- Custer County, 6 mi SW of Hermosa
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.769, -103.265
Severe thunderstorms developed between Custer and Hermosa; producing large hail, gusty winds, very heavy rain, and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Severe thunderstorms developed between Custer and Hermosa; producing large hail, gusty winds, very heavy rain, and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 17, 12:55 PM MST, 4 hours 26 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 155 PM MDT FRI AUG 17 2007 .DISCUSSION...19Z SURFACE ANALYSIS HAS HIGH PRESSURE ACROSS NORTHEASTERN NORTH DAKOTA WITH LOW PRESSURE DEVELOPING ACROSS EASTERN WYOMING ALONG STATIONARY BOUNDARY. WARM FRONT EXTENDS FROM LOW IN EASTERN WYOMING THROUGH WEST CENTRAL SOUTH DAKOTA. WINDS ARE PRIMARILY OUT OF THE SOUTH TO SOUTHEAST AT 15 TO 25 MPH...WITH THE EXCEPTION OF NORTHEAST WYOMING AND FAR NORTHWEST SOUTH DAKOTA. WINDS ACROSS NORTHEAST WYOMING ARE LIGHT OUT OF THE WEST...AND BREEZY OUT OF THE NORTHEAST ACROSS NORTHWEST SOUTH DAKOTA. TEMPERATURES ARE PRIMARILY IN THE 70S AND 80S...BUT IN THE 60S ACROSS NORTHWEST SOUTH DAKOTA. SOME TOWERING CU CURRENTLY DEVELOPING ACROSS THE NORTHERN BLACK HILLS. BOTH NAM AND GFS SHOW DECENT UPPER LEVEL SHORTWAVE CROSSING THE FORECAST AREA THIS EVENING. WITH SURFACE FEATURES IN PLACE...MOIST SOUTHERLY FLOW WITH DEWPOINTS IN THE MID 60S...DECENT INSTABILITY PARAMETERS...AND ERODING CAP BY 6PM...SHOULD SEE A FEW STRONGER STORMS GOING BY EARLY EVENING. STRONG SUPERCELLS MAY BE A RARITY ...AS SHEAR VALUES ARE MINIMAL AT BEST. PW IS WELL ABOVE SEASONAL AVERAGES...SO CURRENT THINKING IS MAINLY SHOWERS AND THUNDERSTORMS WITH SPOTTY SEVERE STORMS. SOME HEAVY RAIN IS ALSO A POSSIBILITY OUT OF THESE STORMS...AS MID LEVEL STEERING WINDS ARE NOT THAT STRONG. BEST TIMING FOR SHORTWAVE LOOKS TO BE OVER THE BLACK HILLS REGION BY EARLY EVENING...AND OVER THE CENTRAL SOUTH DAKOTA PLAINS AFTER MIDNIGHT. SHORTWAVE SLIDES EAST OF THE AREA BY SATURDAY...WITH THERMAL RIDGE BUILDING BACK OVER THE REGION. WEAK DISTURBANCES WILL FLATTEN THE RIDGE FOR THE WEEKEND...KEEPING A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST. TEMPERATURES WILL REMAIN VERY WARM THROUGH THE WEEKEND. EXTENDED...A FLAT UPPER RIDGE WILL DOMINATE THE WEATHER NEXT WEEK WITH SLOWLY INCREASING 500MB HEIGHTS. ENSEMBLES SHOW SOME UNCERTAINTY WITH THE DETAILS...WITH A TIGHT THERMAL GRADIENT ACROSS THE CWA. THUS WOULD EXPECT A BIT OF TSRA ACTIVITY. TEMPERATURES WILL BE TRICKY WITH WIDE RANGES FROM NORTH TO SOUTH ACROSS THE CWA EXPECTED. && .AVIATION...A WARM FRONTAL BOUNDARY WILL MOVE ACROSS THE AREA THIS AFTERNOON AND TONIGHT. IT WILL BRING INCREASING CHANCES FOR ACTIVE TSRA...WITH MVFR CONDITIONS NEAR STORMS. MVFR CIGS FROM KD07-KBIS WILL SLOWLY MIX OUT AND MOVE EAST AS WARM FRONT PROGRESSES THIS AFTERNOON. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 618 AM MDT FRI AUG 17 2007 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-181300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 618 AM MDT (718 AM CDT) FRI AUG 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS ALL OF NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA...MAINLY DURING THE AFTERNOON AND EVENING HOURS...AS AN UPPER LEVEL SYSTEM PASSES OVER THE AREA. THE MAIN THREAT FOR SEVERE WEATHER WILL BE ACROSS FAR WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING DURING THE AFTERNOON HOURS...THEN SHIFT EAST ACROSS THE SOUTH DAKOTA PLAINS DURING THE EVENING. LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A CONTINUED CHANCE FOR THUNDERSTORMS OVER THE WEEKEND...MAINLY DURING THE AFTERNOON AND EVENING HOURS. ALTHOUGH A FEW STORMS MAY BECOME STRONG TO SEVERE...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
412 PM MDT FRI AUG 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 3 SE GALENA 44.30N 103.61W
08/17/2007 E1.75 INCH LAWRENCE SD PUBLIC
0325 PM HAIL N TILFORD 44.30N 103.43W
08/17/2007 E0.88 INCH MEADE SD TRAINED SPOTTER
&&
BCECILPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
416 PM MDT FRI AUG 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL N TILFORD 44.30N 103.43W
08/17/2007 E1.00 INCH MEADE SD TRAINED SPOTTER
&&
BCECILPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
454 PM MDT FRI AUG 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 1 S TILFORD 44.29N 103.43W
08/17/2007 E1.00 INCH MEADE SD TRAINED SPOTTER
0448 PM HAIL PIEDMONT 44.23N 103.40W
08/17/2007 E1.75 INCH MEADE SD PUBLIC
0440 PM HAIL 4 NW PIEDMONT 44.27N 103.46W
08/17/2007 E0.88 INCH MEADE SD TRAINED SPOTTER
&&
BCECILPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
528 PM MDT FRI AUG 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM HAIL 6 SE PIEDMONT 44.17N 103.31W
08/17/2007 E2.00 INCH MEADE SD TRAINED SPOTTER
0525 PM HAIL 1 SE PIEDMONT 44.22N 103.39W
08/17/2007 E1.75 INCH MEADE SD LAW ENFORCEMENT
&&
BCECILPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
534 PM MDT FRI AUG 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 6 N NEMO 44.28N 103.50W
08/17/2007 E0.88 INCH MEADE SD PUBLIC
0525 PM HAIL COLONY 44.87N 104.16W
08/17/2007 E1.75 INCH CROOK WY TRAINED SPOTTER
&&
BCECILSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 617 PM MDT FRI AUG 17 2007 SDZ026-031-072-073-180215- PENNINGTON CO PLAINS-RAPID CITY-SOUTHERN MEADE CO PLAINS- STURGIS/PIEDMONT FOOT HILLS- 617 PM MDT FRI AUG 17 2007 ...NO TRAVEL ADVISED ALONG INTERSTATE 90 BETWEEN STURGIS AND BLACKHAWK... DUE TO THE VERY HEAVY RAIN...FLOODING...AND HAIL...THE SOUTH DAKOTA HIGHWAY PATROL HAS REQUESTED NO TRAVEL ALONG INTERSTATE 90 BETWEEN STURGIS AND BLACKHAWK.
The Rapid City radar (KUDX), 53 km away, was scanning. The volume nearest the first event began at 00:20 UTC.
5 thunderstorm wind, 3 hail, 2 flash flood. Local standard time, as filed.
Heavy rain estimated at four to six inches fell west of Hermosa between 6 pm and 8 pm MST. Battle and Grace Coolidge Creeks overflowed their banks and several dry canyons filled with water and drained into the creeks. State highways 40 and 36 were flooded in numerous spots. A river gauge on Battle Creek just east of Hermosa crested at 14.91 feet at 9 pm, rising from 2.63 ft at 7:30 pm and above the flood stage of 8.0 feet. About six inches of water covered Highway 79 at the Battle Creek bridge. A railroad bridge about 3/4 mile downstream became clogged with debris and water rose behind the embankment and flooded six homes. At about 8:30 pm MST, a section of the embankment failed, flooding a new subdivision on the other side. All of the approximately 20 houses were damaged; three homes were washed off their foundations, and one of those houses was carried a half a mile east of the subdivision by the flowing water. There were no injuries.
Nearly stationary thunderstorms dropped two to four inches of rain in less than two hours in the Custer area. Flooding was reported throughout much of the City of Custer, with many streets from downtown to areas south and east of town covered by water. No significant damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 44331, 44337, 44340, 44347, 44350, 48026, 48170, 44356, 44360, 44365.